Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Univariate splines: Equivalence of moduli of smoothness and applications

Author: Kirill A. Kopotun
Journal: Math. Comp. 76 (2007), 931-945
MSC (2000): Primary 65D07, 41A15, 26A15; Secondary 41A10, 41A25, 41A29
Published electronically: November 27, 2006
MathSciNet review: 2291843
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Several results on equivalence of moduli of smoothness of univariate splines are obtained. For example, it is shown that, for any $ 1\leq k\leq r+1$, $ 0\leq m\leq r-1$, and $ 1\leq p\leq\infty$, the inequality $ n^{-\nu} \omega_{k-\nu }(s^{(\nu)}, n^{-1})_p \sim \omega_{k} (s, n^{-1})_p$, $ 1\leq \nu \leq \min\{ k, m+1\}$, is satisfied, where $ s\in \mathbb{C}^m[-1,1]$ is a piecewise polynomial of degree $ \leq r$ on a quasi-uniform (i.e., the ratio of lengths of the largest and the smallest intervals is bounded by a constant) partition of an interval. Similar results for Chebyshev partitions and weighted Ditzian-Totik moduli of smoothness are also obtained. These results yield simple new constructions and allow considerable simplification of various known proofs in the area of constrained approximation by polynomials and splines.

References [Enhancements On Off] (What's this?)

  • [1] R. K. Beatson, Convex approximation by splines, SIAM J. Math. Anal. 12 (1981), no. 4, 549-559. MR 617714 (82h:41012)
  • [2] P. Borwein and T. Erdélyi, Polynomials and polynomial inequalities, Graduate Texts in Mathematics, vol. 161, Springer-Verlag, 1995. MR 1367960 (97e:41001)
  • [3] C. K. Chui, P. W. Smith, and J. D. Ward, Degree of $ L\sb{p}$ approximation by monotone splines, SIAM J. Math. Anal. 11 (1980), no. 3, 436-447. MR 572194 (81h:41019)
  • [4] R. A. DeVore, Monotone approximation by polynomials, SIAM J. Math. Anal. 8 (1977), no. 5, 906-921. MR 0510582 (58:23252)
  • [5] R. A. DeVore, Monotone approximation by splines, SIAM J. Math. Anal. 8 (1977), no. 5, 891-905. MR 0510725 (58:23259)
  • [6] R. A. DeVore, Y. K. Hu, and D. Leviatan, Convex polynomial and spline approximation in $ L\sb p,\ 0<p<\infty$, Constr. Approx. 12 (1996), no. 3, 409-422. MR 1405006 (97j:41008)
  • [7] R. A. DeVore, D. Leviatan, and X. M. Yu, Polynomial approximation in $ L\sb p$ $ (0<p<1)$, Constr. Approx. 8 (1992), no. 2, 187-201. MR 1152876 (93f:41011)
  • [8] R. A. DeVore and G. G. Lorentz, Constructive approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 303, Springer-Verlag, 1993. MR 95f:41001
  • [9] Z. Ditzian and V. Totik, Moduli of smoothness, Springer Series in Computational Mathematics, vol. 9, Springer-Verlag, 1987. MR 0914149 (89h:41002)
  • [10] Y. Hu, On equivalence of moduli of smoothness, J. Approx. Theory 97 (1999), no. 2, 282-293. MR 1682954 (2000a:41044)
  • [11] Y. Hu, D. Leviatan, and X.M. Yu, Convex polynomial and spline approximation in $ C[-1,1]$, Constr. Approx. 10 (1994), no. 1, 31-64. MR 1260358 (95a:41018)
  • [12] Y. Hu and X. M. Yu, Discrete modulus of smoothness of splines with equally spaced knots, SIAM J. Numer. Anal. 32 (1995), no. 5, 1428-1435. MR 1352197 (96h:41010)
  • [13] K. G. Ivanov and B. Popov, On convex approximation by quadratic splines, J. Approx. Theory 85 (1996), no. 1, 110-114. MR 1382054 (97c:41024)
  • [14] K. A. Kopotun, Pointwise and uniform estimates for convex approximation of functions by algebraic polynomials, Constr. Approx. 10 (1994), no. 2, 153-178. MR 1305916 (95k:41014)
  • [15] D. Leviatan and H. N. Mhaskar, The rate of monotone spline approximation in the $ L\sb{p}$-norm, SIAM J. Math. Anal. 13 (1982), no. 5, 866-874. MR 668327 (83j:41014)
  • [16] P. P. Petrushev and V. A. Popov, Rational approximation of real functions, Encyclopedia of Mathematics and its Applications, vol. 28, Cambridge University Press, 1987. MR 940242 (89i:41022)
  • [17] I. A. Shevchuk, Approximation by Polynomials and Traces of the Functions Continuous on an Interval, Naukova Dumka, 1992.
  • [18] I. A. Shevchuk, On co-approximation of monotone functions, Dokl. Akad. Nauk SSSR 308 (1989), no. 3, 537-541 (Russian). MR 1021110 (91c:41050)
  • [19] A. S. Švedov, Orders of coapproximation of functions by algebraic polynomials, Mat. Zametki 29 (1981), no. 1, 117-130, 156 (Russian). MR 0604156 (82c:41009)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D07, 41A15, 26A15, 41A10, 41A25, 41A29

Retrieve articles in all journals with MSC (2000): 65D07, 41A15, 26A15, 41A10, 41A25, 41A29

Additional Information

Kirill A. Kopotun
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, R3T 2N2, Canada

Keywords: Univariate splines, moduli of smoothness, degree of approximation, Jackson type estimates, polynomial and spline approximation
Received by editor(s): June 1, 2005
Received by editor(s) in revised form: August 25, 2005
Published electronically: November 27, 2006
Additional Notes: The author was supported in part by NSERC of Canada.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society